Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 100, NWS Nashville, TN

March 31, 2012Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2012, 3:31 PM CDT for Perry County, Wayne County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2012, 3:31 PM CDT (20:31 UTC)
Expired
Mar 31, 2012, 4:00 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 141 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:47 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS54 KOHX 312031
SVROHX
TNC135-181-312100-
/O.NEW.KOHX.SV.W.0100.120331T2031Z-120331T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PERRY COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 400 PM CDT

* AT 331 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR LINDEN...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN WAYNE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SATURDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3543 8769 3538 8783 3553 8795 3558 8781
TIME...MOT...LOC 2031Z 319DEG 10KT 3551 8782

$$

FORECASTER: 31
1 follow-up statement
672 
WWUS54 KOHX 312045
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SAT MAR 31 2012

TNC135-312054-
/O.CAN.KOHX.SV.W.0100.000000T0000Z-120331T2100Z/
PERRY TN-
345 PM CDT SAT MAR 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PERRY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3549 8777 3549 8774 3548 8772 3543 8769
      3538 8783 3546 8785
TIME...MOT...LOC 2044Z 319DEG 10KT 3548 8779

$$

TNC181-312100-
/O.CON.KOHX.SV.W.0100.000000T0000Z-120331T2100Z/
WAYNE TN-
345 PM CDT SAT MAR 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
WAYNE COUNTY UNTIL 400 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING AT LEAST QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 9 MILES SOUTH OF LINDEN...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN WAYNE COUNTY.

LAT...LON 3549 8777 3549 8774 3548 8772 3543 8769
      3538 8783 3546 8785
TIME...MOT...LOC 2044Z 319DEG 10KT 3548 8779

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:07 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 31, 1:07 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
107 PM CDT SAT MAR 31 2012

.MESOSCALE UPDATE...
SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM CDT FOR MID TN WITH THE
EXCEPTION OF THE FAR NORTHERN COUNTTES. LARGE HAIL THE PRIMARY
THREAT WITH AREA OF STORMS SOUTH OF I-40...SIZE UP TO GOLF BALLS.
SOME ACTIVITY MAY DEVELOP NORTH OF I-40 AROUND MID AFTERNOON...
BUT BULK OF ACTIVITY SHOULD BE SOUTH.

&&

.PREV DISCUSSION... /ISSUED 1245 PM CDT SAT MAR 31 2012/

UPDATE...ADDED AVIATION SECTION FOR 18Z TAF'S.

AVIATION...BNA/CKV/CSV...CONVECTION STARTING TO FIRE ALONG A
SURFACE BOUNDARY THAT LIES ROUGHLY ALONG THE I-40 CORRIDOR ACROSS
MIDDLE TENNESSEE. LOW CIGS AT CSV SHOULD BE GONE BY 20Z, ALTHOUGH
THERE WILL BE VCTS AND CB'S AROUND BNA AND CSV DURING THE EARLY
AFTERNOON, EVEN THOUGH MOST OF THE CONVECTION WILL OCCUR JUST TO
THE SOUTH. LOOK FOR SKIES TO CLEAR OUT BY EVENING, WITH FOG
DEVELOPING OVERNIGHT.

PREV DISCUSSION... /ISSUED 1150 AM CDT SAT MAR 31 2012/

MESOSCALE UPDATE...
COLD FRONT HAS PUSHED SOUTH OF I-40 WITH DRIER AIR...AND HIGHER
CONVECTIVE TEMPS. EXPECT STORMS TO DEVELOP A LITTLE LATER IN THE
DAY...AROUND MID AFTERNOON. ISO COVERAGE NORTH OF I-40 AND
SCATTERED SOUTH.

PREV DISCUSSION... /ISSUED 905 AM CDT SAT MAR 31 2012/

MESOSCALE UPDATE...
RAOB/MODEL SOUNDINGS SHOW THAT STORMS ARE EXPECTED TO DEVELOP
WHEN TEMPS GET INTO THE MID-UPR 70S...SO A FEW HOURS AWAY. EXPECT
SCATTERED STORMS WITH THE PRIMARY THREAT LARGE HAIL...MAINLY WEST
OF I-24.

PREV DISCUSSION... /ISSUED 716 AM CDT SAT MAR 31 2012/

UPDATE...FOR 12Z AVIATION FORECAST

AVIATION...
VSBY QUICKLY LOWERED TO 2 1/2 SM AT BNA LAST FEW MINUTES. SHOULD
SEE IMPROVEMENT BY 13Z SINCE FOG IS NOT WIDESPREAD. IFR CONDITIONS
DUE PRIMARILY TO LOW CEILING WILL CONTINUE AT CSV BUT SHOULD SEE
IMPROVEMENT TO MVFR AFTER 15Z.

FRONTAL BOUNDAY ALONG THE OHIO RIVER BASED ON SURFACE LI'S OFF MSAS
AND SREF. BOUNDARY WILL SINK SOUTH AS WE GO THROUGH THE DAY. AM
EXPECTING ISOLATED TO SCATTERED CONVECTION TO DEVELOP IN MIDDLE
TENNESSEE MAINLY FROM MID-DAY THROUGH THE AFTERNOON WITH A FEW
STRONG STORMS POSSIBLE OVER SOUTHWESTERN MIDDLE TN. WINDS WILL
TURN TOWARD THE NORTHWEST WITH FROPA DURING THE AFTERNOON BUT
REMAIN LIGHT EXCEPT NEAR CONVECTION. EXCELLENT FLYING WEATHER ON
SUNDAY WITH VFR CONDITIONS ACROSS THE AREA.

BOYD

PREV DISCUSSION... /ISSUED 327 AM CDT SAT MAR 31 2012/

DISCUSSION...
WEAK SFC LOW/COLD FRONT CURRENTLY HOLDING N OF THE CWA AS SHORTWAVES
PASS N AND S IN UPPER TROUGH. ISO STORMS AHEAD OF BOUNDARY CROSSING
KY/TN BORDER EXPECTED TO AFFECT NE THIS MORNING BUT ALSO LEAVE
OUTFLOW ACROSS THE MID-STATE. WHILE MOISTURE BECOMES MORE SHALLOW
LATER TODAY...SECONDARY PASSING SHORTWAVE/IMPULSE WILL PUSH COLD
FRONT S...INTERACTING WITH OUTFLOW/GOOD INSTABILITY/MARGINAL SHEAR
IN PLACE. DEVELOPING STORMS TODAY/THIS EVENING MOST LIKELY SW
WHERE INGREDIENTS SUFFICIENT FOR ISO STORMS TO REACH SEVERE
LIMITS...PRODUCING LARGE HAIL AND/OR DAMAGING WIND.

LATER TONIGHT BEHIND SHORTWAVE...UPPER RIDGE WILL START BUILDING WHICH
ALONG WITH WEAK SFC HIGH EFFECTIVELY HELPS WASH OUT FRONT BOUNDARY.
THIS WILL LARGELY BRING A DRY PERIOD SUN THROUGH EARLY TUES ALTHOUGH
THERE MAY BE A FEW ISO STORMS PLATEAU LATE MON AND AREA-WIDE MON
NIGHT.

BY 12Z TUES...CLOSED UPPER LOWS SHOWING UP ACROSS THE PLAINS WITH A
COLD FRONT SITTING N/W. THIS FRONT WILL STAY JUST N THROUGH WED MORNING
WHILE UPPER LOWS MAKE VERY LITTLE EWARD PROGRESS. INSTABILITY AND
WEAK MOISTURE SOURCES WILL BE PRESENT HOWEVER SO THAT SCT STORMS
ARE EXPECTED TO DEVELOP TUES/TUES NIGHT.

SAME SORT OF SETUP WORKING WED AS UPPER LOWS WOBBLE OUT OF THE PLAINS.
BIGGER DIFFERENCES IN POSITION OF UPPER LOWS SHOWING UP WED
ALTHOUGH THERE IS AGREEMENT ON MORE AVAILABLE MOISTURE....WHICH
WILL KEEP AT LEAST SCT STORMS FLOATING AROUND.

UPPER LOW/TROUGH CONTINUES TO INFLUENCE WED NIGHT THROUGH THU NIGHT
BEFORE FINALLY MOVING E EARLY FRI. MOISTURE THROUGH THIS PERIOD A BIT
MORE LIMITED BUT SHWRS/STORMS EXPECTED TO REMAIN AT LEAST ISO. STORMS
MAY BE SLIGHTLY MORE NUMEROUS WED NIGHT HOWEVER AS WEAK FRONT MOVES
INTO THE MID-SOUTH.

UPPER RIDGE BEHIND EXITING UPPER LOWS PROVIDING DRY CONDITIONS FRI-SAT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Mar 31, 11:49 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT SAT MAR 31 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1149 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE, WITH THE EXCEPTION OF THOSE AREAS NEAR THE KENTUCKY
STATE LINE AND THE UPPER PLATEAU.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Mar 31, 2:08 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 E SPARTA              35.93N 85.38W
03/31/2012  E0.88 INCH       WHITE              TN   TRAINED SPOTTER

            REPORTED IN THE BON AIR COMMUNITY

&&

11
Local storm report, Mar 31, 2:13 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             9 SE MURFREESBORO       35.76N 86.28W
03/31/2012  E1.00 INCH       RUTHERFORD         TN   COCORAHS

&&

11
Local storm report, Mar 31, 2:35 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             3 E SPARTA              35.93N 85.42W
03/31/2012  E1.75 INCH       WHITE              TN   PUBLIC

0232 PM     HAIL             COLUMBIA                35.62N 87.05W
03/31/2012  E1.00 INCH       MAURY              TN   TRAINED SPOTTER

&&

11
Local storm report, Mar 31, 2:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             8 N PULASKI             35.31N 87.03W
03/31/2012  M1.25 INCH       GILES              TN   TRAINED SPOTTER

            HAIL REPORTED IN BUFORD, TN IN GILES COUNTY

&&

11
Local storm report, Mar 31, 3:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             2 N PULASKI             35.22N 87.03W
03/31/2012  E0.50 INCH       GILES              TN   TRAINED SPOTTER

&&

11
Special weather statement, Mar 31, 3:25 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT SAT MAR 31 2012

TNZ056-093-312100-
PERRY-WAYNE-
325 PM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND WAYNE COUNTIES...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINDEN...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3562 8783 3550 8770 3548 8772 3547 8766
      3546 8765 3544 8765 3543 8762 3533 8779
      3557 8792

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:04 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford26 min
Mar 31, 1:15 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Williamson45 min
Mar 31, 1:25 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford35 min
Mar 31, 1:55 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Marshall, Maury, Rutherford35 min
Mar 31, 2:01 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury29 min
Mar 31, 2:08 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White17 min
Mar 31, 2:27 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury33 min
Mar 31, 2:29 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee16 min
Mar 31, 2:35 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury25 min
Mar 31, 2:43 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White17 min
Mar 31, 2:57 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury48 min
Mar 31, 3:18 PM CDTFlash Flood WarningOHXGiles3 hr
Mar 31, 3:25 PM CDTSpecial Weather StatementOHXPerry35 min
Mar 31, 3:41 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence49 min
Mar 31, 3:56 PM CDTTornado WarningOHXGiles19 min
Mar 31, 3:58 PM CDTSevere Thunderstorm WarningOHXWayne32 min
Mar 31, 4:14 PM CDTTornado WarningOHXGiles18 min
Mar 31, 4:23 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury37 min
Mar 31, 4:28 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min
Mar 31, 4:35 PM CDTSevere Thunderstorm WarningOHXWayne25 min
Mar 31, 4:58 PM CDTSevere Thunderstorm WarningOHXMarshall32 min
Mar 31, 5:01 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Mar 31, 5:12 PM CDTSevere Thunderstorm WarningOHXMarshall20 min
Mar 31, 5:19 PM CDTSevere Thunderstorm WarningOHXWayne26 min
Mar 31, 5:46 PM CDTSevere Thunderstorm WarningOHXWayne14 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.